On Monday, 154 learners of Government Science Secondary School, Batagarawa in Katsina State were taken to medical facilities after exhibiting symptoms that authorities suspect were linked to a recent dose of praziquantel tablets intended for bilharzia treatment. The students were later reported to be stable and have been released to their families.
What triggered the medical emergency?
The school administered the anti‑parasitic drug to combat schistosomiasis, a disease caused by freshwater parasites. Shortly after ingestion, the pupils began experiencing nausea, dizziness and abdominal discomfort, prompting immediate referral to nearby hospitals.
How many students were involved and what was the outcome?
- Total affected: 154 students.
- Initial hospital admissions: 129 pupils.
- Additional monitoring: 25 students kept for observation before being cleared.
- Fatalities: None recorded.
- Current status: All students are reported to be in good health and have rejoined their classmates.
Which authorities responded to the incident?
The Katsina State Police Command released a statement on Wednesday through its Public Relations Officer, Abubakar Sadiq Aliyu, confirming that the affected children received prompt medical attention and that the situation was under control. The police also coordinated with school officials to ensure accurate information dissemination.
What did officials say about public reaction?
Commissioner of Police Ali Umar Fage expressed gratitude to residents for their calm demeanor, stating, "We thank the public for their cooperation and for avoiding the spread of unverified rumours; the command remains committed to safeguarding lives and property across the state." He urged citizens to rely on official updates rather than speculation.
What is praziquantel and why is it used?
praziquantel is a medication commonly prescribed to treat schistosomiasis, also known as bilharzia. The drug works by paralyzing the parasites, allowing the body’s immune system to eliminate them. While generally safe, adverse reactions can occur, especially if dosage guidelines are not strictly followed.
The incident underscores the importance of careful drug administration in school health programmes and highlights the swift coordination between health services and law enforcement to protect students’ wellbeing.
